Kansas, 2004

Hail in Kansas, June 2, 2004

June 2, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:35 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 2, 1:35 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED 1ST PERIOD
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT WED JUN 2 2004

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AND HOW WARM OR
HOT IT GETS THE NEXT FEW DAYS AND THE THREAT FOR SEVERE THUNDERSTORMS
LATE THURSDAY AFTERNOON AND EARLY EVENING AS WELL AS FRIDAY AFTERNOON
AND EVENING.

TODAY/TONIGHT...SLIGHTLY COOLER AIR BACKS INTO THE AREA TODAY AS
HIGH PRESSURE SLIDES IN FROM THE NORTH. WITH EAST TO POSSIBLY
SOUTHEAST WINDS TODAY EXPECT TEMPERATURES ABOUT 3 TO 4 DEGREES
COOLER THAN YESTERDAY...OR HIGHS IN THE MID 70S WEST TO LOWER 80S
EAST. WINDS WILL CONTINUE TO VEER TO A SOUTHERLY DIRECTION TONIGHT
BRINGING LOW LEVEL MOISTURE BACK INTO THE AREA AND MILDER MINS AS
WELL. LATEST 2M AND MOS GUIDANCE HAS BROUGHT MINS UP ONLY A FEW
DEGREES WITH LOW TO MID 50S COMMON. WINDS WILL BECOME A BIT GUSTY
TODAY AS MOISTURE IS TRANSPORTED TOWARD THE FRONT RANGE. ISOLATED
THUNDERSTORMS ARE DEVELOPING WITHIN A NARROW 700-300 MOISTURE AXIS
WHICH IS ALSO WHERE THE 250 JET EXISTS. LATEST 06Z ETA AND RUC PAINT
SOME PRECIP IN THIS AREA THEN KINDA SPREAD IT OUT FOR THE REST OF
THE DAY SO INSTEAD OF TRYING TO GET TECHNICAL I PUT A 20 POP
EVERYWHERE. CLOUDINESS MAY LINGER LONGER THEN PREVIOUSLY EXPECTED
AND ETA HANDLING CLOUDS WELL IN THE GRIDS SO I POPULATED THE TODAY
PERIOD WITH THE 06Z ETA. STILL APPEARS THAT SMALL POPS WILL BE
WARRANTED FOR THE EXTREME SOUTHWESTERN FORECAST AREA WHERE MINIMAL
INSTABILITY IS FORECAST AND MID LEVEL LAPSE RATES REMAIN ABOVE 6.5
G/KM. NEARLY ALL THE MODELS...INCLUDING THE MM5 PAINT SOME LIGHT
PRECIP ACROSS THIS AREA. THESE POPS WILL LAST THROUGH MIDNIGHT AS
LOW LEVEL JET MAY HELP KEEP THEM GOING.

THURSDAY/THURSDAY NIGHT...WEAK UPPER LEVEL RIDGING DEVELOPS
SUGGESTING A SMALL WARMING TREND. 850 TEMPERATURES FROM ALL BUT THE
ETA SUPPORT HIGHS IN THE LOWER 80S WEST TO MID/UPPER 80S EAST WHILE
THE ETA IS SOME 7F WARMER. THE VARIOUS MOS AND 2M GUIDANCE NUMBERS
ARE MORE REFLECTIVE OF THE NGM/GFS 850 TEMPERATURES. GIVEN SURFACE
WINDS (WINDY FROM THE SOUTH) ARENT FROM A MORE FAVORABLE
SOUTHWESTERLY DIRECTION WILL GO FOR THE COOLER 850 NUMBERS OF THE
NGM/GFS WITH READINGS IN THE LOWER TO MID 80S. MINS THURSDAY NIGHT ON
THE MILD SIDE WITH UPPER 50S WEST TO MID 60S EAST. THE MOISTURE AXIS
THAT DEVELOPS ACROSS THE AREA HAS SHIFTED A BIT MORE TO THE EAST WHEN
COMPARED TO YESTERDAYS ETA 00Z RUN. NONETHELESS...STILL LOOKS LIKE
SEVERE THUNDERSTORMS ARE POSSIBLE LATE IN THE DAY ANYWHERE IN THE
FORECAST AREA. EXPECT THESE STORMS TO CONTINUE INTO THE NIGHT AS THE
LOW LEVEL JET REDEVELOPS.

FRIDAY/FRIDAY NIGHT...SOME DISPARITY SHOWING UP WITH THE ETA AGAIN
AT 850 MB. ITS ABOUT 5C WARMER THAN THE GFS AND ECMWF AT THIS LEVEL.
FORECAST AREA UNDER NORTHWEST FLOW ALOFT REGIME WITH NO LARGE UPPER
RIDGING TO BE SEEN. SPLITTING THE ETA/GFS 850 TEMPERATURES YIELDS
HIGHS NEAR 90 WEST TO MID 90S EAST WHICH IS VERY SIMILAR TO THE ETA
AND MAV MOS GUIDANCE NUMBERS. CURRENT FORECAST HAS THIS TREND IN
GOOD HANDS SO ONLY A SLIGHT ADJUSTMENT IS NEEDED. FRIDAY NIGHT LOOKS
TO REMAIN MILD WITH LOWS IN THE 60S. DRIER AIR ATTEMPTS TO MOVE IN
FROM THE WEST BUT CONVECTIVE PARAMETERS STILL FAVOR MUCH OF THE AREA
FOR THUNDERSTORM POTENTIAL.

SATURDAY-TUESDAY...NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 2, 3:30 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
430 AM MDT WED JUN 2 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON AS AN
UPPER LEVEL WIND MAXIMA EXITS THE AREA. BY LATE AFTERNOON SOUTHEAST
WINDS WILL TRANSPORT LOW LEVEL MOISTURE UP AGAINST THE FRONT RANGE. A
FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PALMER DIVIDE AND
MOVE SOUTHEAST AT 15 TO 20 MPH TOWARD KIT CARSON AND CHEYENNE
COUNTIES OF COLORADO AS WELL AS GREELEY AND WICHITA COUNTIES OF
KANSAS THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A LARGE PART
OF THE TRI-STATE AREA THURSDAY AND FRIDAY WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. LOW LEVEL SOUTHERLY WINDS WILL
TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. INSTABILITY WILL BE
MODERATE AS AFTERNOON TEMPERATURES WARM WELL INTO THE 80S. WEAK TO
MODERATE UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA FROM THE
WEST AND NORTHWEST CREATING A FAVORABLE ENVIRONMENT FOR THUNDERSTORM
GENERATION. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
NIGHT AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDT

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 14:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
June 2, 7:10 AM MST
Where
Wichita County, 6 mi NNE of Marienthal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.567, -101.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404747.